Maryland, 2003Lightning Strike in Maryland, July 23, 2003
July 23, 2003 · NWS LWX · 1 event in 1 county or zone
Lightning struck a home on Exline Road near Hancock on the evening of the 23rd. The resulting roof fire caused $50,000 damage to the structure.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck a home on Exline Road near Hancock on the evening of the 23rd. The resulting roof fire caused $50,000 damage to the structure.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 23, 2:00 PM EST, 6 hours 45 minutes earlier.
Area forecast discussion, Jul 23, 2:00 PM EST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT WED JUL 23 2003
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING AGAIN OVER THIS
AFTERNOON. PLENTY OF FOCUS FOR STORMS WITH THE FRONT IN THE AREA
AND AN APPROACHING SHORTWAVE. STORMS AGAIN WILL HAVE THE POTENTIAL
TO BE STRONG TO SEVERE...CAPES AVERAGING 1500 J/KG...BUT HELICITY
NOT TOO IMPRESSIVE. THESE INDICES ARE MUCH LOWER THAN 24 HOURS AGO.
WILL CARRY LIKELY POPS INITIALLY TONIGHT. MODELS SHOW STRONG UPPER
DIVERGENCE ACROSS THE WEST ZONES AND OVER THE EAST ZONES THROUGH 03Z
...WITH THE DIVERGENCE BULLSEYE PULLING TO THE NORTHEAST AROUND 06Z.
MOISTURE IS PLENTIFUL OVERNIGHT...SO MOSTLY CLOUDY WITH SOME PATCHY
FOG AFTER MIDNIGHT WITH CONDITIONS IMPROVING BETWEEN 12Z-14Z. WILL
CARRY CHANCE OF SHOWERS/THUNDERSTORMS TOMORROW WITH FRONT HANGING
AROUND. WENT WITH A BLEND OF MAV/MET GUIDANCE FOR MAX TEMPS
THURSDAY. /CPW
...LONGER TERM...THU NIGHT THRU WED...
WILL CONTINUE CHANCE TSRA INTO THU EVE WITH WEAK FRONT STILL OVER
CWA BUT EXPECT REMAINING ACTIVITY TO WEAKEN WITH LOSS OF HEATING.
MODELS ALSO FCST FRONT TO WASH OUT THU NIGHT SO NO FOCUS WILL BE
PRESENT FOR CONVECTION FRI THRU SAT MORN. WITH SOME LLRH LINGERING
WILL HAVE STCU BUT MOSUNNY SHUD BE OK FOR FRI AND EARLY SAT.
BY SAT EVE...ENERGY FROM SHORT WAVE OVER THE GREAT LAKES WILL
APPROACH. THE SHORT WAVE AND ASSOCIATED FRONT ARE FCST TO MOVE FROM
N TO S ACROSS CWA ON SUN. SOME UNCERTAINTY ON EXACTLY HOW FAST THIS
FRONT WILL MOVE THROUGH AND WHERE IT WILL EVENTUALLY STALL. FOR
NOW...THINK FRONT WILL STALL NEAR NC/VA BORDER ON MON. WILL HAVE
CHANCE TSRA IN FCST SAT NIGHT THRU MON TO COVER ANY PRECIP THIS
FRONT PRODUCES. WILL NOT BE WASHOUT...JUST SCT ACTIVITY MAINLY IN
THE AFT AND EVE HRS.
THE BDRY WILL PUSH NWARD ON TUE AS A WARM FRONT INTO CWA AND IS FCST
TO REMAIN OVER REGION THRU WED. MODELS SHOW A WEAK LOW PASSING E
ALONG THE FRONT WHICH WILL BRING THE THREAT FOR SCT CONVECTION.
MMARGRAF/MAYES
.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Jul 23, 11:55 AM EST, 8 hours 50 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-240900-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1255 PM EDT WED JUL 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
THE EASTERN PANHANDLE OF WEST VIRGINIA...NORTHERN VIRGINIA...THE
DISTRICT OF COLUMBIA...AND MUCH OF MARYLAND.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A
COLD FRONT MOVES SLOWLY EAST INTO THE AREA. AGAIN TODAY...SOME OF
THESE THUNDERSTORMS MAY BECOME SEVERE AND BE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.
HEAVY RAINFALL IS ALSO A CONCERN THIS AFTERNOON. MINOR FLOODING OF
LOW LYING AND POOR DRAINAGE AREAS WILL BE POSSIBLE WITH THE STRONGER
STORMS.
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 AND 8 PM.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED BY MID AFTERNOON.
CPW
In the hours before
Special weather statement, Jul 23, 5:16 PM EST, 3 hours 29 minutes before
MDZ003-WVZ052-240015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
616 PM EDT WED JUL 23 2003
...HEAVY RAIN AROUND MARTINSBURG AND HAGERSTOWN...
HEAVY RAIN HAS PERSISTED FOR MORE THAN AN HOUR OVER BERKELEY COUNTY
WEST VIRGINIA AND WASHINGTON COUNTY MARYLAND. AROUND THE MARTINSBURG
AND HAGERSTOWN AREAS AROUND AN INCH AND A HALF OF RAIN HAS FALLEN.
THE HEAVY RAIN WILL MOVE OUT BETWEEN 6:30 AND 7:30 THIS EVENING BUT
WITH NEARLY TWO INCHES OF RAIN MINOR FLOODING CAN BE EXPECTED. NEVER
CROSS AREAS WHERE HIGH WATER IS OVER A ROAD. YOU CAN BE CARRIED AWAY
RATHER EASILY. WATCH FOR FLOODING IN LOW SPOTS AND VALLEYS.
STRONG
Special weather statement, Jul 23, 5:43 PM EST, 3 hours 2 minutes before
MDZ005-232345-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
643 PM EDT WED JUL 23 2003
...THUNDERSTORM MOVING INTO NORTHERN CARROLL COUNTY...
A GUSTY THUNDERSTORM WILL MOVE ACROSS NORTHERN CARROLL COUNTY. THIS
WILL AFFECT TANEYTOWN AND THEN MANCHESTER. EXPECT WIND GUSTS TO 40
MILES AN HOUR WHICH MAY BE ENOUGH TO DOWN SOME TREE LIMBS AND POWER
LINES.
STRONG
Lightning, Washington
- When
- July 23, 8:45 PM EST
- Where
- Washington County, Hancock
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.604, -77.814 (the zone’s center; the record gives no point)
Lightning started a fire which severely damaged a home.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Texas, July 23, 20031 death · 2 injured · $14,000 · 58 kt wind · 3 events
- Heat in Oklahoma, July 23, 20031 death · 1 event
- Flash Flooding in New York, July 23, 2003$7.4 million · 3 events
- Wildfire in California, July 23 to 28, 2003$2.6 million · 1 event
- Flash Flood and Damaging Winds in Texas, July 23, 20031 injured · $273,000 · 60 kt wind · 6 events
- Flash Flood in Ohio, July 23, 2003$500,000 · 1 event
- Flooding in Ohio, July 23, 2003$350,000 · 4 events
- Damaging Wind in California, July 23, 2003$200,000 · 80 kt wind · 1 event
- Flood in Pennsylvania, July 23, 2003$100,000 · 1 event
- Damaging Wind in South Carolina, July 23, 2003$100,000 · 68 kt wind · 1 event
- Damaging Wind in Texas, July 23, 2003$50,000 · 60 kt wind · 1 event
- Flash Flood and Hail in Arizona, July 23, 2003$30,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369159.